Florida, 2021

Hail in Florida, February 9, 2021

February 9, 2021 · NWS MOB · 2 events in 2 counties and zones

Strong thunderstorms moved across during the early morning hours. One of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Strong thunderstorms moved across during the early morning hours. One of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 8, 11:03 PM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Feb 8, 11:03 PM CST, 4 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1103 PM CST Mon Feb 8 2021

.AVIATION...
06Z issuance...General VFR conditions over most of the forecast area
will drop to low end MVFR/IFR as rain showers along with embedded
thunderstorms overspread the area. Conditions will bounce around the
MVFR/IFR juncture through the rest of the night into Tuesday
morning, then increase to general MVFR as the rain moves east of the
area. Temporary CIG drops to IFR/LIFR are possible for a few
hours after the rain ends Tuesday morning. Easterly winds 5 to 10
knots are expected through the forecast. /16

&&

.PREV DISCUSSION... /issued 1000 PM CST Mon Feb 8 2021/

NEAR TERM /Now Through Tuesday night/...An upper level shortwave
trough moves east through the zonal upper level flow over the
Southeast tonight though Tuesday. A stationary surface boundary has
formed south of the northern Gulf coast and is expected to remain
stationary through Tuesday night. Increasing low level isentropic
upglide induced showers north of the stalled boundary will
overspread the forecast area tonight as the upper trough approaches,
then move east of the forecast area Tuesday as the axis of the
trough moves east of the area. The latest upper air soundings from
surrounding offices show a pronounced subsidence inversion centered
between 850mb and 800mb. As the upper trough moves over the area,
guidance is advertising the mid levels destabilizing, with MUCapes
rising to around 1500 J/kg above the inversion, and mid level lapse
rates rising to 7-8.5C/km. Most precipitation will below the
inversion, with some rising into the unstable layers above. With any
convection rising into this unstable layer, there is a small
possibility of hail development, mainly over land portions of the
forecast area. Along and south, there is a possibility of surface
based convection over the open Gulf waters and some strong to
marginally severe storms bringing strong winds to area waters.

Temperatures tonight will see a drop of a few more degrees,
bottoming out in the low to mid 50s over the forecast area by
midnight, then remaining steady into Tuesday. As the rain moves off,
areas west of the Alabama River are expected to see some sun, and
rise into the upper 60s. Along and east, low to mid 60s are
expected. Tuesday night, some residual low level clouds will help to
limit overnight cooling, when combined with the stubborn upper level
subsidence, will help to keep low temperatures at well above
seasonal norms. Low temperatures in the mid to upper 50s expected
over the majority of the forecast area.
/16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Feb 8, 10:16 PM CST, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Mobile AL
1016 PM CST Mon Feb 8 2021

ALZ263-265-090515-
Mobile Coastal AL-Mobile Central AL-
1016 PM CST Mon Feb 8 2021

...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MOBILE COUNTY UNTIL 1115 PM CST...

At 1012 PM CST, a strong thunderstorm was located 5 miles southwest
of Grand Bay, moving northeast at 55 mph. Another strong storm was
located over Mississippi Sound, also moving northeast at 55 mph.

Dime size hail and wind gusts of 30 to 40 mph will be possible with
these storms.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Theodore,
Chickasaw, Grand Bay, Bayou La Batre, I65 And I165, Coden, Mobile
Regional Airport, I10 And I65 and Alabama Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3032 8818 3032 8820 3036 8819 3037 8822
      3032 8826 3038 8824 3039 8829 3037 8831
      3041 8835 3039 8840 3060 8841 3080 8818
      3080 8808 3066 8803 3066 8804 3064 8806
      3057 8809 3036 8811 3031 8814
TIME...MOT...LOC 0412Z 240DEG 48KT 3043 8842
Special weather statement, Feb 8, 10:56 PM CST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Mobile AL
1056 PM CST Mon Feb 8 2021

ALZ059-262-264-266-FLZ201>204-090545-
Baldwin Coastal AL-Baldwin Central AL-Baldwin Inland AL-Escambia AL-
Escambia Inland FL-Santa Rosa Coastal FL-Escambia Coastal FL-
Santa Rosa Inland FL-
1056 PM CST Mon Feb 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...BALDWIN...WESTERN ESCAMBIA...NORTHWESTERN SANTA ROSA AND
ESCAMBIA COUNTIES UNTIL 1145 PM CST...

At 1055 PM CST, the strong thunderstorms were located along a line
extending from 6 miles southwest of Bay Minette to Silverhill, and
moving northeast at 65 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Daphne, Fairhope, Gonzalez, Bay Minette, Atmore, Pace, Spanish Fort,
Robertsdale, Point Clear, Century, Loxley, Stapleton, Molino,
Summerdale, Silverhill, Bratt, I65 And CR 1, I65 And AL 21 and
Floridatown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3038 8787 3048 8793 3075 8793 3075 8795
      3066 8794 3066 8796 3072 8797 3068 8798
      3068 8799 3069 8799 3083 8794 3086 8798
      3088 8791 3076 8793 3075 8792 3091 8790
      3121 8733 3057 8713
TIME...MOT...LOC 0455Z 240DEG 57KT 3082 8784 3053 8778
Special weather statement, Feb 8, 11:18 PM CST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Mobile AL
1118 PM CST Mon Feb 8 2021

ALZ059-261>264-FLZ201-203-090600-
Baldwin Central AL-Baldwin Inland AL-Escambia AL-Mobile Inland AL-
Mobile Central AL-Escambia Inland FL-Santa Rosa Inland FL-
1118 PM CST Mon Feb 8 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL MOBILE...CENTRAL BALDWIN...WESTERN ESCAMBIA...NORTHWESTERN
SANTA ROSA AND NORTHWESTERN ESCAMBIA COUNTIES UNTIL MIDNIGHT CST...

At 1118 PM CST, the strong thunderstorm was located 5 miles east of
Chickasaw, moving northeast at 55 mph.

Dime size hail and wind gusts of 30 to 40 mph will be possible with
this storm.

Locations impacted include...
Saraland, Bay Minette, Atmore, Chickasaw, Century, Flomaton, Bratt,
I65 And CR 1, I65 And AL 113, I65 And AL 21, I65 And AL 225, I65 And
AL 158 and Poarch Creek Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3069 8803 3075 8804 3072 8804 3082 8812
      3126 8732 3092 8715 3075 8795 3074 8794
      3070 8794 3069 8799 3071 8798 3069 8801
      3073 8802 3069 8802
TIME...MOT...LOC 0518Z 243DEG 49KT 3078 8799
Special weather statement, Feb 9, 12:28 AM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Mobile AL
1228 AM CST Tue Feb 9 2021

FLZ203-205-090700-
Okaloosa Inland FL-Santa Rosa Inland FL-
1228 AM CST Tue Feb 9 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
OKALOOSA AND EAST CENTRAL SANTA ROSA COUNTIES UNTIL 100 AM CST...

At 1227 AM CST, the strong thunderstorm was located 6 miles southwest
of Baker, or 10 miles west of Crestview, moving east at 60 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Crestview and Baker.

LAT...LON 3063 8692 3076 8695 3091 8639 3067 8639
TIME...MOT...LOC 0627Z 256DEG 53KT 3073 8675
Special weather statement, Feb 9, 1:10 AM CST, 2 hours before
Special Weather Statement
National Weather Service Mobile AL
110 AM CST Tue Feb 9 2021

ALZ060-FLZ205-090745-
Covington AL-Okaloosa Inland FL-
110 AM CST Tue Feb 9 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN COVINGTON AND NORTHEASTERN OKALOOSA COUNTIES UNTIL 145
AM CST...

At 110 AM CST, the strong thunderstorm was located near Laurel Hill,
or 11 miles southwest of Florala, moving east at 60 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Florala, Laurel Hill and Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3099 8639 3083 8639 3080 8665 3097 8670
      3109 8619 3099 8619
TIME...MOT...LOC 0710Z 256DEG 51KT 3092 8649

The radar

The Mobile radar (KMOB), 76 km away, was scanning. The volume nearest the first event began at 09:10 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Escambia

When
February 9, 3:10 AM CST to 3:12 AM CST
Where
Escambia County, 2 mi SE of Walnut Hill
Measured
1.5 in hail
Reported by
Public
Coordinates
30.860, -87.476

Hail, Santa Rosa

When
February 9, 3:30 AM CST to 3:32 AM CST
Where
Santa Rosa County, Jay
Measured
1 in hail
Reported by
Social Media
Coordinates
30.950, -87.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941522, 942524.